Illinois, 2024Winter Storm in Illinois, January 11 to 12, 2024
January 11 to 12, 2024 · NWS DVN · 11 events in 11 counties and zones
A significant winter storm brought heavy snow and near to blizzard conditions across all of eastern IA, northwest IL, and northeast MO on Friday, January 12. Snowfall amounts between 7 and 15 inches were common, with the higher end of the snowfall totals observed mainly along a line from the Quad Cities metro westward to Fairfield IA.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm brought heavy snow and near to blizzard conditions across all of eastern IA, northwest IL, and northeast MO on Friday, January 12. Snowfall amounts between 7 and 15 inches were common, with the higher end of the snowfall totals observed mainly along a line from the Quad Cities metro westward to Fairfield IA. Numerous accidents occurred on area roads, with several long backups and delays observed on Interstate 80 throughout the day and overnight. In addition, strong northwest winds of 30 to 50 MPH were observed Friday evening, leading to large drifts, along with blowing and drifting snow areawide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 11, 6:01 PM CST, 3 hours 59 minutes earlier. Its key messages:
- A long-duration, strong winter storm still on track to affect the area starting tonight into Saturday morning. Accumulating snow and strong winds are expected leading to significant blowing and drifting of snow.
- Then blizzard conditions are expected later Friday and into Saturday morning across much of the area with 45-50+ MPH winds, and the warning has been upgraded to a blizzard warning in these areas.
Area forecast discussion, Jan 11, 6:01 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
601 PM CST Thu Jan 11 2024
.KEY MESSAGES...
- A long-duration, strong winter storm still on track to affect the
area starting tonight into Saturday morning. Accumulating snow and
strong winds are expected leading to significant blowing and
drifting of snow.
- Then blizzard conditions are expected later Friday and into
Saturday morning across much of the area with 45-50+ MPH winds, and
the warning has been upgraded to a blizzard warning in these areas.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 PM CST Thu Jan 11 2024
The Storm...
Similar with the large storm from days back but more complex with
precip types and wind potential. Observations showing sfc
cyclogenesis blooming ATTM acrs the OK/TX panhandles with pressure
falls indicating the way to northwest to north central IN by 00z
Sat...probably bombing to 980-975 MB or so along the way. Thus an
ideal path again for a large powerful cyclone to produce a 1-2 punch
of robust warm air advection snows tonight, and def zone slam on
Friday into Friday night. The WAA tonight is looking more warm moist
conveyor fed than previous runs and could be several inches of snow
accum(swaths of 3-5 inches in spots) by 6 AM. The southern CWA with
elevated warm draw should produce a transition to a wintry mix in
the south before dawn, with that mix band of rain/sleet/freezing
rain migrating northward to the Quad Cities and points east along
the I80 corridor to Princeton/Sterling IL by mid morning/15z. South
of this transition zone from northeast MO into west central IL,
there will be a period of mainly rain in the southeast during the
morning and into noon/early afternoon period. This until a strong
cold conveyor in-wrapping from the northeast under a classic
negatively tilted mid level low, pivots acrs the southwestern GRT
LKS and produces a transition back to heavy snow from northwest-to-
southeast as Friday afternoon progresses. The northwest half of the
CWA may experience mainly snow for the entire event.
Low to mid layer instability and CAPE plume will support at least
isolated thunder in the south to southeast tonight with the WAA
surge. If these convective elements get north into the snow
profiles, there could be even higher localized snow amounts of 4-6
inches by 6 am. Wintry mix with thunder as well into mid Friday
morning in the southeast. Freezing rain with a glaze of up to a
tenth of an inch on elevated sfcs, as hopefully the precursor snow
will suck up the freezing rain on the ground for less of a travel
sfc impact. But the snow and the slush will be enough of a travel
hazard in it's own as well as the reduced visibility. The
convergent precip zones may have the heaviest snow bursts along and
north of them, and if there is a lull in the precip in those areas,
migrating bands of fog may settle in. Both commutes Friday really
impacted, the morning by heavy snow with some wind, and the evening
with lingering snow but strong winds. Best part of the day may be
from late morning into early afternoon especially in the southeast
half of the fcst area that may be experiencing mainly rain or rain-
snow mix at that time.
Snow Totals: Another crazy widespread 7 to 14 inch event in the
warning areas looks on track, with varying LSR's through out the
event affecting totals. The higher amounts of 12-14 inches look to
occur northeast of a line from Manchester IA, to Clinton IA, and to
southeast of Sterling IL. The southern tier of counties of the CWA
with an ongoing winter weather advisory may only range from 2-5
inches because of extended periods of rain or mix.
Blizzard conditions. With such a deepening low and tight cyclonic
gradient with cold air advection, strong north to northwest sfc
winds of 45 to 55 MPH will ramp up an in-wrap acrs the west and into
the southwest half of the DVN CWA by late afternoon and Friday
night. With lingering falling snow, a chance to scoop up and loft
new snow cover over encrusted snowpack and full drainage ditches, it
seems blizzard conditions with visibility reduced to a quarter mile
or less/true white-out especially in open/rural areas, looks likely.
Thus we have upgraded a large portion of the Winter Storm Warning to
transition over to a Blizzard Warning after 5 PM in prime wind
surge swath. Additional shifts may have to expand the blizzard
warning further northeast if the high winds look to trend that way,
those will be in the areas of higher snowfall amounts as well. Also,
rapidly falling temperatures may produce a flash freeze of the slush
and lingering wet surfaces Friday evening and add to the slick
conditions.
AS the snow wanes Friday night, the winds continue to howl and
significant blowing and drifting trouble will last overnight into
Sat morning. Even after the snow ends, possible ground blizzard
conditions may linger through mid Sat morning thus the headline end
times of 18z will remain unchanged. Can always end the warning
earlier if conditions warrant.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 330 PM CST Thu Jan 11 2024
- Dangerously Cold Air Arrives Early Next Week
The primary forecast challenge for the long term will be
temperatures, with wind chill headlines likely for a majority of
the period.
Upon the exit of our strong winter storm Saturday, northwest flow
will usher in a bitterly cold Arctic air across all of eastern Iowa,
northwest Illinois, and northeast Missouri. Temps in the 925-850 hPa
layer will plunge to around -15 C to -20 C beginning Saturday night,
with all deterministic and ensemble guidance progging these
temperatures to persist through Wednesday night. This will translate
into a prolonged period of dangerously cold temperatures.
Expect low temperatures for Sunday, Monday, Tuesday and Wednesday
morning to be below zero areawide, with Monday and Tuesday likely to
be below -10 F for most. Highs For Sunday, Monday and Tuesday will
struggle to get above zero, with some likely not even seeing zero at
all. This is high confidence especially with snow cover and winds.
These temperatures, combined with the winds, will keep wind chills
below zero. Values between -20 F to -40 F are expected each of the
aforementioned mornings for most if not all of the area.
Have decided to hoist a Wind Chill Watch for all of eastern Iowa,
northwest Illinois and northeast Missouri given the confidence and
long duration nature of this event. Upgrades to appropriate
advisories or warnings will take place in later shifts. Those who
have interests or plans outdoors early next week should continue to
monitor the latest forecasts!
Outside of the cold, there will be some light snow chances through
the week mainly along and south of Interstate 80 as weak clippers
move across the region. Snow amounts look to be light at this time.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 601 PM CST Thu Jan 11 2024
It is the calm before the next winter storm moves through the
region late tonight through the day Friday. Ahead of this
system, we are seeing largely MVFR/IFR ceilings due to a
low-level temperature inversion. The initial round of
precipitation, mainly as snow, will lift northward late this
evening, becoming more widespread overnight tonight. The latest
high-res models indicate snowfall rates tonight around 1 inch
per hour, with chances of snowfall rates in excess of 1 inch
per hour of 50 to 70% overnight. As the low lifts northeastward,
winds should also strengthen, and begin turning more counter-
clockwise with time as the low moves just to our south and east.
Visibilities and ceilings will become at least IFR, if not
LIFR, across the area. Wind gusts of 20 to 30 knots are
expected, with even stronger wind gusts expected Friday evening,
with periods of blowing snow expected. Looks like a rough day
for flight conditions.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 9 PM this evening to 5 PM CST Friday
for IAZ040-051>053-063>065-067-068-076>078-087>089-098.
Blizzard Warning from 5 PM Friday to noon CST Saturday for
IAZ040-051>053-063>065-067-068-076>078-087>089-098.
Wind Chill Watch from Saturday evening through Tuesday morning
for IAZ040>042-051>054-063>068-076>078-087>089-098-099.
Winter Storm Warning from 9 PM this evening to noon CST
Saturday for IAZ041-042-054-066.
Winter Weather Advisory from 9 PM this evening to noon CST
Saturday for IAZ099.
IL...Winter Storm Warning from 9 PM this evening to 5 PM CST Friday
for ILZ015-016-024>026.
Blizzard Warning from 5 PM Friday to noon CST Saturday for
ILZ015-016-024>026.
Wind Chill Watch from Saturday evening through Tuesday morning
for ILZ001-002-007-009-015>018-024>026-034-035.
Winter Storm Warning from 9 PM this evening to noon CST
Saturday for ILZ001-002-007-009-017-018.
Winter Weather Advisory from 9 PM this evening to noon CST
Saturday for ILZ034-035.
MO...Wind Chill Watch from Saturday evening through Tuesday morning
for MOZ009-010.
Winter Weather Advisory from 9 PM this evening to noon CST
Saturday for MOZ009-010.
&&
SHORT TERM...12
LONG TERM...Speck
AVIATION...SchultzHazardous weather outlook, Jan 11, 3:17 AM CST, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
317 AM CST Thu Jan 11 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
317 AM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A strong winter storm will move into the area this evening and
overnight bringing accumulating snow and gusty winds. A winter
storm warning and winter weather advisory is in effect. Please see
those products for more information.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A strong winter storm will be ongoing Friday morning across the
area. This storm will bring 3 to 10 inches of snow to the area,
mixed precipitation and strong winds with gusts up to 50 MPH.
Significant blowing and drifting of snow is expected with near
blizzard conditions possible. Please see the winter storm warning
and advisory for more information.
The coldest air of the season will overspread the area for the
weekend into early next week. Wind chills of 20 to 30 below are
possible at times from Saturday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Snowfall reports over one inch tonight will be appreciated.
Winter Storm, Henderson
- When
- January 11, 10:00 PM CST to January 12, 6:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Numerous reports of 4 to 8 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Warren
- When
- January 11, 10:00 PM CST to January 12, 6:00 PM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Numerous reports of 4 to 8 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Mercer
- When
- January 11, 11:00 PM CST to January 12, 11:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Numerous reports of 8 to 12 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Rock Island
- When
- January 12, 1:00 AM CST to 11:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Numerous reports of 11 to 16 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Henry
- When
- January 12, 1:00 AM CST to 11:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Numerous reports of 12 to 17.4 inches of snow were received, with widespread significant drifting snow continuing into the evening hours. The highest snow amount in the entire event was measured in Geneseo IL, with 17.4 inches of snow.
Winter Storm, Bureau
- When
- January 12, 1:00 AM CST to 11:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Numerous reports of 8 to 12 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Putnam
- When
- January 12, 1:00 AM CST to 11:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Numerous reports of 6 to 9 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Whiteside
- When
- January 12, 2:00 AM CST to 11:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Numerous reports of 10 to 13 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Carroll
- When
- January 12, 3:00 AM CST to 11:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Numerous reports of 6 to 8 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Jo Daviess
- When
- January 12, 3:00 AM CST to 11:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Numerous reports of 6 to 9 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
Winter Storm, Stephenson
- When
- January 12, 3:00 AM CST to 11:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Numerous reports of 6 to 9 inches of snow were received, with widespread significant drifting snow continuing into the evening hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Oregon, January 11 to 13, 20249 deaths · 16 injured · $48 million · 16 events
- Ice Storm and Heavy Snow in Washington, January 11 to 17, 20245 deaths · 56 kt wind · 18 events
- Avalanche and Heavy Snow in Idaho, January 11, 20241 death · 1 injured · 3 events
- Strong Wind in Arizona, January 11, 20241 death · $500 · 1 event
- Blizzard and Winter Storm in Iowa, January 11 to 13, 2024102 events
- Winter Weather in Idaho, January 11 to 16, 2024$800,000 · 2 events
- High Wind in Texas, January 11, 2024$250,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, January 11, 2024$187,000 · 1 in hail · 9 events
- Winter Weather in Washington, January 11 to 16, 2024$200,000 · 1 event
- Blizzard and Winter Storm in South Dakota, January 11 to 16, 202447 events
- Blizzard and Winter Storm in Washington, January 11 to 13, 2024$70,000 · 5 events
- Hail and Damaging Winds in Missouri, January 11 to 12, 2024$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152876, 1152877, 1152879, 1152881, 1152882, 1152883, 1152884, 1152886, 1152887, 1152888, 1152889.